Lake Huron, 2003

Marine Thunderstorm Wind in Lake Huron, July 4, 2003

July 4, 2003 · NWS DTX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 9:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 9:32 AM EST, 2 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1032 AM EDT FRI JUL 4 2003

A SQUALL LINE CONTINUES TO PUSH EAST ACROSS SOUTHWEST LOWER
MICHIGAN. AN INSTABILITY AXIS AHEAD OF THIS CONVECTION HAS ALLOWED
THE STORMS TO MAINTAIN INTENSITY AS THEY CROSSED LAKE
MICHIGAN...ESPECIALLY THE SOUTHERN END OF THE LINE. EXTRAPOLATION
FROM CURRENT RADAR DATA WOULD BRING THE STORMS INTO THE WESTERN
PORTIONS OF THE FORECAST AREA AROUND NOON....REACHING THE EASTERN
PORTIONS OF THE FORECAST AREA AROUND 2 PM. IF THE CURRENT LINE OF
STORMS WEAKENS...ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE
UPPER WAVE OVER WISCONSIN WOULD KEEP STORMS GOING INTO THE LATE
AFTERNOON. THE MODIFIED 12Z SOUNDING FOR 86/72 YIELDS 3700 J/KG
CAPE. SOME SEVERE WEATHER IS THUS EXPECTED OVER SOUTHEAST LOWER
MICHIGAN GIVEN THE INSTABILITY. THE MID LEVEL WAVE OVER WISCONSIN
WILL MOVE EAST INTO LOWER MICHIGAN THIS AFTERNOON...THUS INCREASING
THE MID LEVEL SHEAR. LINEAR CONVECTION WITH DAMAGING WIND GUSTS
STILL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON.

I WILL UPDATE THE ZONES TO INCREASE TO HIGH LIKELY POPS FOR
AFTERNOON THUNDERSTORMS. I WILL ALSO DECREASE TEMPS A COUPLE OF
DEGREES GIVEN THE EARLIER ARRIVAL OF STORMS. NUMEROUS OUTFLOW
BOUNDARIES SHOULD KEEP AT LEAST SCATTERED CONVECTION INTO THE
EVENING.

........PREVIOUSLY ISSUED AREA FORECAST DISCUSSION..........

00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM
ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH
ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN
AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER
MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN
PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE
MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS
SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT
PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA.

MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE
THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE
MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE
ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL
LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER
REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE
THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE
OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY
MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8
AM.

AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS
AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS
MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION.
TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO
LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS
THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE
INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F
FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES
INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA
POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND
FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND
60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING.
LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB
JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE
NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45
KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE
MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A
DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN
OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER
TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT
AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER.
CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS
THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS
AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG
WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER
WE COULD SEE DECENT SEVERE WEATHER POTENTIAL.

THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE
WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH
VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO
BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF
BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS
TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH
WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND
KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER
HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON
TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF
WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES.

SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND.
COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH
WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICATES WEAK RIDGING
TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT
DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN
GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD
LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP
UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT
AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO.

.DTX...NONE.

CONSIDINE/BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 10:10 AM EST, 1 hour 50 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH #634 IS IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN UNTIL 4 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHEAST MICHIGAN THIS
AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE. THE MAIN THREAT WILL
BE WIND GUSTS TO 70 MPH. HEAVY DOWNPOURS AND THREE QUARTER INCH HAIL
WILL ALSO BE POSSIBLE. THE THUNDERSTORMS WILL REACH THE TRI
CITIES...OWOSSO AND ADRIAN AROUND NOON. THE STORMS WILL THEN MOVE
EAST AT 40 MPH...REACHING BAD AXE AND PORT HURON BETWEEN 2 PM AND 4
PM. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE ACROSS THE
REGION THROUGH THE EVENING AND OVERNIGHT HOURS. THE SCATTERED STORMS
TONIGHT ARE NOT EXPECTED TO BE SEVERE. WIND GUSTS TO 40 MPH AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS TONIGHT.

A HOT...MOIST...AND UNSTABLE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL
ALLOW SOME OF THIS AFTERNOON STORMS TO BECOME SEVERE. A WEAK FRONTAL
BOUNDARY WILL SETTLE INTO THE AREA TONIGHT...TRIGGERING SCATTERED
THUNDERSTORMS ACROSS THE AREA TONIGHT.

IN ADDITION...WITH THE HOT AND HUMID AIRMASS IN PLACE...HEAT INDEX
VALUES WILL BE AROUND 95 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT
WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

In the hours before

Local storm report, Jul 4, 11:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1222 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PERRY                     MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND LIMBS DOWN IN
                                          PERRY. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 4, 11:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PERRY                     MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND LIMBS DOWN IN
                                          PERRY. REPORTED BY LAW
                                          ENFORCEMENT.

1221 PM    OWOSSO                    MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND WIRES DOWN.
                                          REPORTED BY SPOTTERS.

1230 PM    CHELSEA                   MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1231 PM    1 N MANCHESTER            MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES DOWN ON M 52.
                                          REPORTED BY SPOTTERS.

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
July 4, 12:00 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Saginaw River Mouth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367826.